Dear Doc, help me tame my appetite


Dear Doc, help me tame my appetite

Dr Flo, I have recently acquired a huge appetite that has made me put on weight. What could be causing this and how can I tame my appetite? I’m worried. Raychelle

Dear Raychelle,

You can have increased appetite if your activity level has increased, if the weather is cooler (or you are using air conditioning a lot), if you are using some medications e.g. anti-depressants, medication for schizophrenia and bipolar disorder and steroids; hormonal changes e.g. pre-menstrual syndrome and pregnancy; if you are bored, stressed, anxious or depressed. You can also have increased appetite due to illnesses like diabetes, thyroid disease or some brain disorders.

You can keep a food diary and check if your mood or behaviour is affecting your appetite. Some causes e.g. eating when bored or stressed can be managed with behaviour change. From your food diary, you can also identify specific food items that you may be overindulging in and plan to reduce intake. 

It would also be beneficial to visit a doctor to have some tests like blood sugar and thyroid hormones checked to help identify any underlying illnesses that may be manifesting in your appetite.

 

 

Dr Flo, there is a white powder (like flour) on my head. I have tried all sorts of remedies, but nothing has worked. What causes it and is there a way to get rid of it once and for all? Paul

 

Dear Paul,

The white “powder” on your head is most likely dandruff, that is, white flakes of dead skin.

You may also have itchiness and scaling of the scalp. This can be due to seborrheic dermatitis, where the skin is irritated, inflammed and oily; fungal infection; contact dermatitis, that is, irritation of your skin because of being sensitive to hair products; dry skin; or build-up of dirt and skin cells because of not washing hair regularly.

Dandruff is more common in men, in people who have oily scalps, in people who have some neurological diseases and those with weak immune systems.

The condition may last for several years or even a lifetime. To manage it, wash your hair and scalp daily with a mild shampoo to remove dead cells and dirt. Also avoid scratching your scalp because it irritates the skin, which may lead to more itchiness and scaling.

Avoid over-drying your scalp e.g. by being in the sun for long or due to poor hydration. If this doesn’t work, you can use medicated shampoos, and you may need to try several until you find one that works for you.

Other conditions that can cause formation of the white “powder” on your scalp include atopic dermatitis (skin allergy), tinea corporis (fungal infection), psoriasis (autoimmune disease causing itchy scales on the skin due to overgrowth of skin cells) and rosacea.

In your case, since you have tried several remedies, you would benefit from visiting a skin specialist (dermatologist) for examination of the skin, diagnosis and treatment.

 

 

Dr Flo, I was given three injections and five-day antibiotics to treat a throat infection, but that didn’t help.  I normally feel like there is mucus in the throat and sometimes after a long period without eating, there is some pain inside the throat and some ear numbness. What’s the problem? Philip

 

Dear Philip,

The airway usually produces some mucus that covers its lining. Whenever there is any irritation, due to cold, dust, strong smells, pollen, or infection, the amount of mucus produced increases, and the body may try to remove it, through coughing.

Irritation of the throat can also lead to irritation in the middle ear because the two are connected by the Eustachian tube. In case the increased mucus production is due to infection, treatment will usually lead to the body going back to normal.

Most infections of the upper airway (nose and throat) are actually due to viral infection and cannot be treated with antibiotics. Since you have gotten several antibiotics with no improvement, it would be advisable for you to have a throat swab and culture done. This will let you know if you actually have an infection, which specific one it is and which medication is best to handle it. Some people produce a lot of mucus for a prolonged period because their immune system is overactive, or because they are exposed continuously to dust or other irritants. Sometimes even stomach acid reflux (acid coming up to the throat) can cause excessive mucus production and throat irritation. In such instances, you need to deal with whatever may be causing irritation e.g. avoiding cold. The immune system cannot be changed, however, but it can be controlled by taking anti-allergy medicine when necessary. Followup by one Ear Nose and Throat specialist is also advisable.

 

Send your medical questions to [email protected] for absolutely free expert advice